Massachusetts, 2011

Hail and Lightning Strike in Massachusetts, May 7, 2011

May 7, 2011 · NWS BOX · 5 events in 4 counties and zones

Low pressure moving across the region produced showers and thunderstorms. With a cold pool aloft (colder than normal temperatures at 500mb), these thunderstorms produced penny to nickel size hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$250,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Low pressure moving across the region produced showers and thunderstorms. With a cold pool aloft (colder than normal temperatures at 500mb), these thunderstorms produced penny to nickel size hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at May 7, 9:25 AM EST, 1 hour 30 minutes earlier.

Area forecast discussion, May 7, 9:25 AM EST, 1 hour 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TAUNTON MA
1025 AM EDT SAT MAY 7 2011

.SYNOPSIS...
LOW PRESSURE APPROACHING FROM THE WEST WILL BRING SCATTERED SHOWERS
AND THUNDERSTORMS TO MOST OF THE REGION TODAY INTO THIS EVENING.
THE LOW WILL STALL SOUTH OF NOVA SCOTIA BY SUNDAY...WITH THE
POTENTIAL FOR MORE CLOUDS AND COOLER TEMPERATURES FOR EASTERN NEW
ENGLAND INTO EARLY NEXT WEEK. THE LOW WILL DRIFT FURTHER OFFSHORE LATE
TUESDAY. ANOTHER FRONT OR LOW PRESSURE AREA MAY BRING SHOWERS TO
THE REGION LATE IN THE WEEK.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
CURRENT FORECAST ON TRACK. MID LEVEL TROF AND ASSOCD COLD POOL
WILL SWING ACROSS THE REGION THIS AFTERNOON WITH NUMEROUS SHOWERS
AND SCT TSTMS DEVELOPING. SBCAPES ARE EXPECTED TO BE MARGINAL
AROUND 500 J/KG DUE TO LOWER DEWPOINTS...BUT IMPRESSIVE TT VALUES
SPIKING INTO THE MID 50S AND STEEP MID LEVEL LAPSE RATES ACTING
ON INCREASING MOISTURE IN THE COLUMN SUGGEST CONVECTION WILL
DEVELOP. MAINTAINED LIKELY POPS THIS AFTERNOON FOR MUCH OF THE
REGION DECREASING TO CHC ALONG IMMEDIATE S COAST. GIVEN COLD AIR
ALOFT SMALL HAIL APPEARS TO BE THE PRIMARY THREAT.

2M TEMPS SUPPORT MAX TEMPS IN THE MID 60S TO LOWER 70S

PREVIOUS DISCUSSION...

A VIGOROUS SHORT WAVE DISTURBANCE WILL APPROACH THE AREA THIS
AFTERNOON. GOOD CYCLONIC AND SHEAR VORTICITY NOTED WITH THE
APPROACHING SHORT WAVE. IN ADDITION H5 TEMPERATURES ARE EXPECTED TO
FALL TO AROUND -25 CELSIUS AS THE CORE OF THE COLD POOL REACHES
SOUTHERN NEW ENGLAND BY 00Z. SHOULD NOTE CONSIDERABLE SUNSHINE
THROUGH FILTERED HIGH CLOUDS TODAY. H85 TEMPERATURES AROUND +6
CELSIUS WOULD SUPPORT HIGHS AROUND 70 DEGREES AWAY FROM THE SOUTH
COAST. GFS ADVERTISES AROUND 500-600 J/KG OF SURFACE BASED CAPE
TODAY. THE NAM IS A TAD HIGHER RANGING FROM 500-900 J/KG. GIVEN
WARMING SURFACE TEMPERATURES AND COOLING TEMPERATURES ALOFT...
SCATTERED TO NUMEROUS SHOWERS AND SCATTERED THUNDERSTORMS ARE
EXPECTED TO DEVELOP FROM MIDDAY THROUGH THE AFTERNOON. GIVEN LOW
WET BULB ZERO VALUES...SMALL HAIL MAY OCCUR IN A FEW SHOWERS OR
STORMS. ALTHOUGH WIND FIELDS ARE WEAK...GUSTY WINDS CANNOT BE
RULED OUT IN ANY INDIVIDUAL STORM WHICH DEVELOPS.

OTHERWISE EXPECTING ANOTHER MILD DAY WITH HIGHS WELL INTO THE 60S
TO AROUND 70 DEGREES.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
TONIGHT...THE UPPER LEVEL LOW WILL SLOWLY TRACK EAST OF NEW ENGLAND.
THE CHANCE FOR SHOWERS WILL DIMINISH WITH TIME AND ALSO WITH THE
LOSS OF DAYTIME HEATING. A COOL NIGHT IS ANTICIPATED ACROSS THE AREA
WITH CLOUDS LINGERING ALONG THE COAST.

SUNDAY...A WAVE OF LOW PRESSURE TRACKING SOUTH OFF THE MID ATLANTIC
COAST WILL COMBINE WITH WEAK LOW PRESSURE EAST OF NEW ENGLAND TO FORM
AN INVERTED STYLE TROUGH. COOL NORTHEAST FLOW WILL DEVELOP ALONG THE
COAST WITH RELATIVELY MILD CONTINENTAL N FLOW ACROSS WESTERN NEW
ENGLAND. THUS GIVEN THE INCREASING MOISTURE CONVERGENCE...EXPECT A
FEW SCATTERED SHOWERS TO DEVELOP...PRIMARILY CENTRAL AREAS.

&&

.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
HIGHLIGHTS...
***CUTOFF LOW OFFSHORE WILL BRING SIGNIFICANT WINDS AND SWELLS TO
COASTAL REGION***

MAIN FEATURE OF INTEREST FOR THE LONG TERM IS A CUTOFF LOW THAT
FORMS TO THE EAST OF NEW ENGLAND. ALL MED RANGE MODELS SHOW THIS
FEATURE BUT THERE ARE SOME DIFFERENCES IN INTENSITY AND LOCATION.
THERE IS REASONABLY GOOD CLUSTERING IN THE GFS ENSEMBLES WITH
LOCATION...ALBEIT INTENSITY VARIATIONS. THIS CUTOFF WILL LIKELY BE
CLOSE ENOUGH TO ROTATE CONSIDERABLE STRATOCUMULUS CLOUDS INTO
EASTERN MA AND RI DURING MON INTO TUE. THE CT VALLEY WILL LIKELY
REMAIN JUST PARTLY CLOUDY THRU THE PERIOD. LESS CONFIDENT ON RAIN
CHANCES. HAVE INCREASED POPS TO CHANCE ALONG IMMEDIATE MA COAST AND
SLIGHT CHANCE AS FAR WEST AS AFN TO ORH TO WST LINE. SREF OUTPUT
PLACES HI CHANCE FOR .01 OR GREATER OUTER CAPE AND ACK. SEE A RISK
OF A MID LEVEL DEFORMATION ZONE THAT COULD RESULT IN A BAND OF MORE
SIGNIFICANT MEASURABLE RAIN ACROSS EASTERN OR CENTRAL ZONES...BUT
CONFIDENCE IN THIS MATERIALIZING AND WHERE IF IT DOES MATERIALIZE IS
LOW.

THE OTHER SENSIBLE WEATHER IMPACT FROM THE CUTOFF LOW IS POTENTIAL
FOR WIND GUSTS BETWEEN 30 AND 40 MPH ACROSS MUCH OF EASTERN MA AND
AT LEAST PARTS OF RI LATE MON INTO TUE. THERE IS EVEN A SLIGHT RISK
OF ADVISORY LEVEL WINDS BEING REACHED ALONG THE OUTER CAPE AND ACK.

THE PERIOD FROM TUE NIGHT THROUGH THU MORNING LOOKS DRY WITH PARTLY
CLOUDY/MOSTLY CLEAR SKIES AS REGION BECOMES SITUATED IN A NARROW
RIDGE BETWEEN THE CLOSED LOW SLOWLY LIFTING OUT OF THE CENTRAL USA
AND THE WEAKENING CUTOFF OFFSHORE. BY THU AFTERNOON CLOUDS WILL
LIKELY INCREASE AS ENERGY FROM THE CENTRAL PART OF THE COUNTRY
APPROACHES. HAVE A CHANCE OF RAIN THU NIGHT THROUGH FRI NIGHT. THIS
SYSTEM MAY FEATURE A WAVE OF LOW PRESSURE ALONG THE FRONT BUT
CONFIDENCE IN DETAILS IS NOT VERY HIGH THIS FAR OUT. AS IS OFTEN THE
CASE...THE GFS APPEARS TO BE FASTER THAN THE ECMWF.

WENT WITH BIAS CORRECTED MOS GUIDANCE FOR THE LONGER TERM PERIOD.
TEMP RANGE IS LIKELY TO BE FAIRLY NARROW IN NORTHEAST FLOW MON
THROUGH TUE.

&&

.AVIATION /14Z SATURDAY THROUGH WEDNESDAY/...
FORECASTER CONFIDENCE LEVELS...
  LOW...LESS THAN 30 PERCENT
  MODERATE...30 PERCENT TO 60 PERCENT
  HIGH...GREATER THAN 60 PERCENT

TODAY...HIGH CONFIDENCE VFR WILL PREVAIL MOST LOCATIONS AT MOST
TIMES. HOWEVER POCKETS OF MVFR AND LOCAL IFR CEILINGS AND VSBYS
WILL BE POSSIBLE IN SHOWERS AND SCATTERED THUNDERSTORMS MIDDAY
THROUGH EARLY EVENING. SMALL HAIL POSSIBLE WITH A FEW OF THE
SHOWERS AND TSTMS.

TONIGHT...HIGH CONFIDENCE VFR WILL PREVAIL. PATCHY MVFR OR IFR
CEILINGS POSSIBLE ALONG THE NORTHEAST MASSACHUSETTS COAST TOWARDS
DAYBREAK.

SUNDAY...VFR WITH AREAS MVFR CEILINGS ACROSS THE EASTERN HALF OF
THE AREA. SCATTERED SHOWERS POSSIBLE MAINLY MIDDAY AND AFTERNOON.

KBOS TERMINAL...HIGH CONFIDENCE IN VFR PREVAILING THROUGH
TONIGHT. HOWEVER AN HOUR OR TWO OF MVFR TO IFR CONDITIONS
POSSIBLE THIS AFTERNOON AND EARLY EVENING IN SCATTERED SHOWERS
AND THUNDERSTORMS. PER RUC GUIDANCE AND WEAKENING BL FLOW...A
SEABREEZE MAY DEVELOP THIS AFTERNOON. WE WILL SHOW A SEABREEZE IN
THE 15Z TAF UPDATE ALTHOUGH CONFIDENCE IS MEDIUM AT BEST.

OUTLOOK...MONDAY THROUGH WEDNESDAY...

MON THRU TUE...HIGH CONFIDENCE OF VFR WEST AND MEDIUM CONFIDENCE OF
MVFR CIGS EAST.

WEDNESDAY...VFR. MEDIUM TO HIGH CONFIDENCE.

&&

.MARINE...
TODAY...MARGINAL SCA SEAS OUTER SE WATERS WILL SUBSIDE THIS
AFTERNOON SO WILL LET THE SCA EXPIRE AT 11 AM.

TONIGHT...WINDS AND SEAS EXPECTED TO REMAIN BELOW SCA CRITERIA.
WINDS VEERING FROM THE SOUTH TO THE NORTHWEST AND THEN NORTH AS A
COLD FRONT CROSSES THE WATERS.

SUNDAY...WINDS AND SEAS EXPECTED TO REMAIN BELOW SCA CRITERIA. NE
TO E WIND GRADUALLY INCREASES ALONG THE COAST.

OUTLOOK...MONDAY THROUGH WEDNESDAY...

INCREASING NE GRADIENT EXPECTED AS OFFSHORE SURFACE LOW INTENSIFIES
AND SURFACE HIGH PRESSURE CENTER SLIDES ACROSS EASTERN CANADA. WINDS
MAY APPROACH GALE FORCE LATE MON INTO TUE MORNING...ESPECIALLY
ACROSS STELLWAGEN BANK AND THE WATER E OF CAPE COD AND S AND SE
OF NANTUCKET. IN ADDITION...LONG DURATION NORTHEAST WINDS ACROSS
THE SOUTHERN GULF OF MAINE AND GEORGES BANK WILL CAUSE A
SIGNIFICANT SWELL COMPONENT TO PROPAGATE TO THE SOUTHEAST NEW
ENGLAND COAST WITH LOCALLY GENERATED WIND WAVE ON TOP. WAVEWATCH
HAS A TENDENCY TO BE TOO CONSERVATIVE WITH WARM SEASON NORTHEAST
FLOWS AND HAVE BROUGHT 10 TO 15 FOOT SEAS CLOSE TO THE MA EAST
COAST. STORM SURGE OF 1 TO 1.5 FEET LIKELY BUT ASTRO TIDES ARE NOT
ESPECIALLY HIGH THIS WEEK.

WEDNESDAY...DIMINISHING WINDS AND SLOWLY SUBSIDING SEAS.
NONETHELESS...SMALL CRAFT ADVISORY CONDITIONS FOR ROUGH SEAS WILL
LIKELY LINGER ON THE OUTER WATERS.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...NONE.
MA...NONE.
NH...NONE.
RI...NONE.
MARINE...SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM EDT THIS
     MORNING FOR ANZ254-255.

&&

SYNOPSIS...STRAUSS/THOMPSON
NEAR TERM...KJC/STRAUSS
SHORT TERM...STRAUSS
LONG TERM...THOMPSON
AVIATION...STRAUSS/THOMPSON
MARINE...KJC/STRAUSS/THOMPSON
Hazardous weather outlook, May 7, 3:53 AM EST, 7 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TAUNTON MA
453 AM EDT SAT MAY 7 2011

CTZ002>004-MAZ002>024-026-NHZ011-012-015-RIZ001>008-080900-
HARTFORD CT-TOLLAND CT-WINDHAM CT-WESTERN FRANKLIN MA-
EASTERN FRANKLIN MA-NORTHERN WORCESTER MA-CENTRAL MIDDLESEX MA-
WESTERN ESSEX MA-EASTERN ESSEX MA-WESTERN HAMPSHIRE MA-
WESTERN HAMPDEN MA-EASTERN HAMPSHIRE MA-EASTERN HAMPDEN MA-
SOUTHERN WORCESTER MA-WESTERN NORFOLK MA-SOUTHEAST MIDDLESEX MA-
SUFFOLK MA-EASTERN NORFOLK MA-NORTHERN BRISTOL MA-
WESTERN PLYMOUTH MA-EASTERN PLYMOUTH MA-SOUTHERN BRISTOL MA-
SOUTHERN PLYMOUTH MA-BARNSTABLE MA-DUKES MA-NANTUCKET MA-
NORTHERN MIDDLESEX MA-CHESHIRE NH-EASTERN HILLSBOROUGH NH-
WESTERN AND CENTRAL HILLSBOROUGH NH-NORTHWEST PROVIDENCE RI-
SOUTHEAST PROVIDENCE RI-WESTERN KENT RI-EASTERN KENT RI-BRISTOL RI-
WASHINGTON RI-NEWPORT RI-BLOCK ISLAND RI-
453 AM EDT SAT MAY 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN
CONNECTICUT...CENTRAL MASSACHUSETTS...EASTERN
MASSACHUSETTS...NORTHEASTERN MASSACHUSETTS...SOUTHEASTERN
MASSACHUSETTS...WESTERN MASSACHUSETTS...SOUTHERN NEW
HAMPSHIRE...NORTHERN RHODE ISLAND AND SOUTHERN RHODE ISLAND.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...PARTICULARLY
DURING THE AFTERNOON AND EVENING HOURS. SOME OF THE STRONGER
STORMS MAY CONTAIN PEA SIZED HAIL AND GUSTY WINDS. THERE ALSO IS A
LOW PROBABILITY OF AN ISOLATED SEVERE THUNDERSTORM WITH MARGINALLY
SEVERE HAIL.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A LOW RISK FOR WIND ADVISORY CRITERIA AS N TO NE WINDS
INCREASE MONDAY NIGHT INTO EARLY TUESDAY ACROSS THE CAPE AND
ISLANDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ230>237-250-251-254>256-080900-
BOSTON HARBOR-CAPE COD BAY-NANTUCKET SOUND-VINEYARD SOUND-
BUZZARDS BAY-RHODE ISLAND SOUND-NARRAGANSETT BAY-BLOCK ISLAND SOUND-
COASTAL WATERS EAST OF IPSWICH BAY AND THE STELLWAGEN BANK NATIONAL
MARINE SANCTUARY-MASSACHUSETTS BAY AND IPSWICH BAY-
COASTAL WATERS FROM PROVINCETOWN MA TO CHATHAM MA TO NANTUCKET MA
OUT 20 NM-
COASTAL WATERS EXTENDING OUT TO 25 NM SOUTH OF MARTHAS VINEYARD AND
NANTUCKET-
COASTAL WATERS FROM MONTAUK NY TO MARTHAS VINEYARD EXTENDING OUT TO
20 NM SOUTH OF BLOCK ISLAND-
453 AM EDT SAT MAY 7 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MASSACHUSETTS COASTAL WATERS
AND RHODE ISLAND COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT.

SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY...PARTICULARLY
DURING THE AFTERNOON AND EVENING HOURS. SOME OF THE STRONGER
STORMS MAY CONTAIN PEA SIZED HAIL AND GUSTY WINDS. THE BEST CHANCE
FOR THIS ACTIVITY IS ACROSS NARRAGANSETT/BUZZARDS BAY AND THE
EASTERN WATERS NORTH OF A FALMOUTH TO PROVINCETOWN LINE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

THERE IS A LOW TO MODERATE RISK OF GALE FORCE N TO NE WINDS MONDAY
NIGHT INTO TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 7, 10:32 AM EST, 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TAUNTON MA
1132 AM EDT SAT MAY 7 2011

MAZ004-012-071615-
NORTHERN WORCESTER MA-SOUTHERN WORCESTER MA-
1132 AM EDT SAT MAY 7 2011

AT 1128 AM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL 3 MILES NORTH OF
OXFORD...OR ABOUT 9 MILES SOUTHWEST OF WORCESTER...MOVING NORTHEAST
AT 10 MPH.

* SOME LOCATIONS AFFECTED INCLUDE...AUBURN AND SUTTON.

FOR YOUR SAFETY...GET INSIDE WHEN THIS STORM APPROACHES.

&&

LAT...LON 4228 7178 4217 7171 4211 7189 4218 7196

FIELD

The radar

The Boston radar (KBOX), 63 km away, was scanning. The volume nearest the first event began at 15:55 UTC.

Open the radar archive at this moment

Event by event

4 hail, 1 lightning. Local standard time, as filed.

Hail, Worcester

When
May 7, 10:55 AM EST
Where
Worcester County, Auburn
Measured
0.88 in hail
Reported by
Amateur Radio
Coordinates
42.200, -71.830

Hail, Middlesex

When
May 7, 11:51 AM EST
Where
Middlesex County, Townsend
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.670, -71.700

Hail, Middlesex

When
May 7, 12:35 PM EST
Where
Middlesex County, Natick
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.280, -71.350

Penny size hail covered the ground.

Hail, Bristol

When
May 7, 3:58 PM EST
Where
Bristol County, 0.86 mi NW of Attleboro
Measured
0.75 in hail
Reported by
Amateur Radio
Coordinates
41.940, -71.290

Penny size hail covered the ground.

Lightning, Suffolk

When
May 7, 5:02 PM EST
Where
Suffolk County, 0.52 mi NNE of Dorchester Center
Property damage
$250,000
Reported by
Newspaper
Coordinates
42.287, -71.066

Lightning struck the third floor porch of a three story home in Dorchester, igniting it. The fire quickly spread, displacing 10 residents.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Massachusetts in 2011Every state in 2011This day in weather historyWarnings in Massachusetts, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 305924, 305925, 305926, 305927, 308238.